Alert archive / Kentucky / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 22, NWS Charleston, WV

May 10, 2014Cabell County, Wayne County, West Virginia; Boyd County, Carter County, Lawrence County, Kentucky

NWS Charleston, WV issued this severe thunderstorm warning at May 10, 2014, 5:19 PM EDT for Cabell County, Wayne County, West Virginia; Boyd County, Carter County, Lawrence County, Kentucky. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2014, 5:19 PM EDT (21:19 UTC)
Expired
May 10, 2014, 5:45 PM EDT
In force
26 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

Counties Boyd County, KY, Carter County, KY, Lawrence County, KY, Cabell County, WV, Wayne County, WV

The radar

The Charleston,WV radar (KRLX), 85 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2014-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 265 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2014-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
265 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
525 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

080 
WUUS51 KRLX 102119
SVRRLX
KYC019-043-127-WVC011-099-102145-
/O.NEW.KRLX.SV.W.0022.140510T2119Z-140510T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
519 PM EDT SAT MAY 10 2014

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOYD COUNTY IN KENTUCKY...
  THIS INCLUDES THE CITY OF CANNONSBURG...
  EXTREME EAST CENTRAL CARTER COUNTY IN KENTUCKY...
  NORTH CENTRAL LAWRENCE COUNTY IN KENTUCKY...
  WEST CENTRAL CABELL COUNTY IN WEST VIRGINIA...
  THIS INCLUDES THE CITY OF HUNTINGTON...
  NORTHWESTERN WAYNE COUNTY IN WEST VIRGINIA...
  THIS INCLUDES THE CITIES OF...WAYNE...BEECH FORK STATE PARK...

* UNTIL 545 PM EDT

* AT 516 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GARNER...OR 6 MILES SOUTH OF CANNONSBURG...MOVING EAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CENTERVILLE...RUSH...PRINCESS...DURBIN...COALTON...BURNAUGH...
  CATLETTSBURG...KENOVA AND CEREDO.

DOPPLER RADAR IS INDICATING WEAK ROTATION AT THIS TIME WITH THIS 
STORM. 

THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 BETWEEN MILE
MARKERS 178 AND 191 IN KENTUCKY...AND BETWEEN MILE MARKERS 1 AND 12
IN WEST VIRGINIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

PLEASE REPORT HAIL OR STRONG WIND TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

&&

LAT...LON 3837 8282 3839 8281 3842 8238 3820 8236
      3821 8283 3838 8283
TIME...MOT...LOC 2118Z 270DEG 30KT 3830 8270

$$

26
1 follow-up statement
999 
WWUS51 KRLX 102131
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
531 PM EDT SAT MAY 10 2014

KYC043-102140-
/O.CAN.KRLX.SV.W.0022.000000T0000Z-140510T2145Z/
CARTER KY-
531 PM EDT SAT MAY 10 2014

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHEASTERN CARTER
COUNTY IS CANCELLED...

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-64 BETWEEN MILE MARKERS
179 AND 180 IN KENTUCKY.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3821 8274 3833 8275 3835 8272 3837 8269
      3842 8238 3820 8236
TIME...MOT...LOC 2130Z 270DEG 30KT 3830 8257

$$

KYC019-127-WVC011-099-102145-
/O.CON.KRLX.SV.W.0022.000000T0000Z-140510T2145Z/
LAWRENCE KY-BOYD KY-CABELL WV-WAYNE WV-
531 PM EDT SAT MAY 10 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR BOYD AND NORTH CENTRAL LAWRENCE COUNTIES IN KENTUCKY...AND
NORTHWESTERN WAYNE AND WEST CENTRAL CABELL COUNTIES IN WEST
VIRGINIA...

AT 526 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR DURBIN...OR 8 MILES SOUTHEAST OF CANNONSBURG...MOVING
EAST AT 35 MPH.

DOPPLER RADAR CONTINUES TO INDICATE WEAK ROTATION IN THIS STORM. 

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CENTERVILLE...LAVALETTE...WAYNE AND BEECH FORK STATE PARK

THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 NEAR MILE MARKER
191 IN KENTUCKY...AND BETWEEN MILE MARKERS 2 AND 12 IN WEST VIRGINIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

&&

LAT...LON 3821 8274 3833 8275 3835 8272 3837 8269
      3842 8238 3820 8236
TIME...MOT...LOC 2130Z 270DEG 30KT 3830 8257

$$

26

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:10 PM EDT, 2 hours 9 minutes earlier.

Area forecast discussion, May 10, 3:10 PM EDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
310 PM EDT SAT MAY 10 2014

.SYNOPSIS...
AFTERNOON AND EVENING THUNDERSTORMS POSSIBLE FOR THE NEXT SEVERAL
DAYS. STRONG COLD FRONT CROSSES MID WEEK.

&&

.NEAR TERM /THROUGH SUNDAY/...
SHOWERS AND THUNDERSTORMS SHOULD END THIS EVENING AS DEEPER MOISTURE
BRIEFLY PULLS OUT. BIG QUESTION IS WHETHER STRATUS OR FOG FORMS
TONIGHT. THIS COULD HAVE A BIG EFFECT ON OVERNIGHT LOW TEMPERATURES.
CONFIDENCE IN THIS PART OF THE FORECAST IS LOW.

MODELS VARY ON HOW MUCH MOISTURE IS AVAILABLE SUNDAY AFTERNOON FOR
ANY CONVECTION TO FORM. BOTH NAM AND GFS SHOW TOO LITTLE IN THE
SOUTH...SO REMOVED POPS THERE.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
SHORT TERM DOMINATED BY THE SOUTHEASTERN STATES UPPER LEVEL RIDGE
AND THE EARLY SEASON BERMUDA SURFACE HIGH PRESSURE SYSTEM. WILL
CREATE A PSEUDO RING OF FIRE PATTERN FOR MONDAY AND TUESDAY WITH
THERMODYNAMICS PLAYING A LARGE PART OF THE CONVECTION CHANCES.
PRECIPITABLE WATER VALUES CLIMB OVER 1 INCH...BUT WILL NOT HAVE
QUITE THE SAME PUNCH AS THE MID SUMMER TYPE CONVECTION...AND SHOULD
RANGE FROM 1.0 TO 1.3 INCHES. IT WILL LIKELY BE MORE ACTIVE FURTHER
WEST OF THE CWA OVER TOWARDS THE LOWER OHIO VALLEY...ESPECIALLY ON
MONDAY. BECAUSE OF THE LIMITING FACTORS IN PLAY...CAN ONLY GO WITH
THE CHANCE POPS DURING THE SHORT TERM TIME FRAME.

MEANWHILE...TEMPERATURES WILL CLIMB BACK INTO THE MID TO UPPER 80S
UNDER SUMMER TIME SOUTHERLY FLOW. NOT GOING TO BITE ON THE 90S FOR
NOW...BUT SOME OF THE GUIDANCE IS PUSHING THESE VALUES. RAIN OVER
THE NEXT COUPLE DAYS WOULD HELP A TOUCH IN KEEPING THESE
TEMPERATURES DOWN SLIGHTLY. LOCAL MOS IS THE MOST AGGRESSIVE WITH
LOW 90S ACROSS THE LOWLAND AREAS.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
FOLLOWED HPC FOR THE EXTENDED. HIGHLIGHT IS UNSETTLED WX MUCH OF
NEXT WEEK. HIGHLY AMPLIFIED TROF WILL EVENTUALLY BECOME ESTABLISHED
ACROSS THE E TWO THIRDS OF THE CONUS. THIS WILL RESULT IN SEVERAL
UPPER AIR IMPULSES TO TRACK MIDWEEK IN BROAD S FLOW...AS RIDGE ALONG
E COAST HANGS TOUGH. CYCLOGENESIS THURSDAY ACROSS LOWER MS VALLEY
WITH UPPER S/W TROF GOING NEGATIVE TILT AS EVERYTHING ROTATES
THROUGH. THIS GIVES POTENTIAL FOR SOME WATER CONCERNS WITH GULF WIDE
OPEN. HIGHLY AMPLIFIED TROF SETTLES IN LATE WEEK AND INTO NEXT
WEEKEND WITH SUBSTANTIALLY COOLER AIR AMID A FRESHENING AIRMASS.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
PRECIPITATION WILL BE MOVING ACROSS MUCH OF THE FORECAST AREA THIS
AFTERNOON...PULLING OUT THIS EVENING. CONDITIONS IN THE RAIN SHOWERS
COULD BE VFR OR MVFR. TONIGHT WILL BE A BATTLE BETWEEN STRATUS
AND/OR FOG. CONFIDENCE IS LOW ON WHICH WILL OCCUR. FOR NOW...WILL
BET ON STRATUS IN THE NORTH...AND CLEAR WITH FOG IN THE SOUTH.
CONDITIONS SHOULD IMPROVE DURING THE DAY SUNDAY.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: LOW.

ALTERNATE SCENARIOS: LOW CONFIDENCE IN WHETHER STRATUS AND/OR FOG
WILL DEVELOPMENT.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    L    L
PKB CONSISTENCY  M    H    H    H    H    H    H    H    H    M    M    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z SUNDAY...
IFR POSSIBLE IN CONVECTION TUESDAY AND WEDNESDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...RPY/26
NEAR TERM...RPY
SHORT TERM...26
LONG TERM...30
AVIATION...RPY
Hazardous weather outlook, May 10, 4:04 AM EDT, 13 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
404 AM EDT SAT MAY 10 2014

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-110815-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
404 AM EDT SAT MAY 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 10, 4:26 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
426 PM EDT SAT MAY 10 2014

OHZ075-083>085-102100-
ATHENS OH-JACKSON OH-MEIGS OH-VINTON OH-
426 PM EDT SAT MAY 10 2014

...SPECIAL WEATHER STATEMENT FOR SOUTHERN VINTON...WESTERN MEIGS...
NORTHERN JACKSON AND SOUTHWESTERN ATHENS COUNTIES IN SOUTHEAST OHIO
UNTIL 500 PM EDT...

AT 425 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST
OF WELLSTON...MOVING EAST AT 30 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR MCARTHUR AROUND 435 PM...RADCLIFFE AROUND 440
PM...WILKESVILLE AROUND 445 PM...SALEM CENTER AROUND 450 PM...
CARPENTER AROUND 455 PM AND HARRISONVILLE AROUND 500 PM.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3929 8270 3933 8209 3901 8212 3901 8231
      3903 8235 3903 8244 3902 8244 3904 8272

26

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 5:33 PM EDTSpecial Weather StatementRLXJackson, Mason, Wirt57 min
May 10, 5:47 PM EDTSpecial Weather StatementRLXWayne43 min
May 10, 6:31 PM EDTSpecial Weather StatementRLXJackson, Putnam, Roane59 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2014Severe Thunderstorm Warnings in West Virginia, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.